Heavy Rain, Ouray
- When
- July 20, 5:45 PM MST to 7:15 PM MST
- Where
- Ouray County, Ouray
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.156, -107.769 (the zone’s center; the record gives no point)
Minor flooding occurred along Cascade Creek, and the Cascade Flume was running high with water and a lot of debris. Several small mud slides occurred just southwest of Ouray.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GJT wrote it up.
Minor flooding occurred along Cascade Creek, and the Cascade Flume was running high with water and a lot of debris. Several small mud slides occurred just southwest of Ouray. The Uncompahgre River ran near bankfull. A section of a road was washed out along Skyrocket Creek.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jul 20, 1:40 PM MST, 4 hours 5 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND JUNCTION CO 240 PM MDT TUE JUL 20 2004 .SHORT TERM (TONIGHT THROUGH THURSDAY)... UPPER LEVEL TROUGH AXIS NOW HEADING EAST ACROSS THE NORTHERN ROCKIES...WITH TAIL END OF THE AXIS LAGGING BEHIND AND NOW MOVING ENE THROUGH CENTRAL UTAH. THIS WAVE WILL BRING AN INCREASE IN THUNDERSTORM COVERAGE OVER THE NORTHERN ZONES LATE THIS AFTERNOON AND EVENING. ATMOSPHERE IS MAKING A SLOW TRANSITION FROM HEAVY RAIN PRODUCING STORMS TO MORE INTENSE HAIL AND WIND PRODUCING STORMS AS DRIER AIR CONTINUES TO FILTER IN ALOFT. THE UPPER LEVEL TROUGH WILL PASS THROUGH THE FA LATE THIS EVENING...WITH DRIER AND MORE STABLE CONDITIONS DEVELOPING AFTER MIDNIGHT. CONVECTION WL BECOME MORE DIURNALLY DRIVEN FOR WEDNESDAY AND THURSDAY WITH THE UPPER LEVEL RDG SUPPRESSED TO OUR SOUTH. DRIER NWLY FLOW ALOFT WL PREVAIL THROUGH THE PERIOD. HOWEVER...LOW LEVEL MOISTURE WILL BE SLOW TO ERODE AS UPSTREAM METARS CONTINUING TO HOLD ONTO DEW POINTS IN THE UPPER 40S AND 50S. THIS WILL RESULT IN SCATTERED MOUNTAIN CONVECTION AND ISOLATED VALLEY CONVECTION EACH AFTERNOON AND EVENING. APPEARS FOCUS WILL GENERALLY BE ALONG AND NORTH OF INTERSTATE 70 AS WEAK WAVES PASS TO THE NORTH OF THE REGION. SLIGHTLY WARMER DAYTIME HIGHS AND COOLER OVERNIGHT LOWS EXPECTED WITH DRIER ATMOSPHERE IN PLACE. .LONG TERM (FRIDAY THROUGH TUESDAY)...SUBTLE SHIFT IN THE PATTERN IS EXPECTED DURING THIS PERIOD AS THE HIGH PRESSURE RIDGE REMAINS FLAT THROUGH THE WEEKEND...THEN BUILDS AGAIN FARTHER TO THE WEST EARLY NEXT WEEK. MODELS INDICATE THE ATMOSPHERE TO BE DRIER...MAINLY AT THE HIGHER LEVELS. WESTERLY FLOW INCREASES EARLY IN THE PERIOD...BECOMING NORTHWEST ON SUN AS A SHORTWAVE BRUSHES THE NORTHEAST. THEN A TROUGH DEVELOPS OVER THE PLAINS STATES EARLY NEXT WEEK. WHILE THE PATTERN DRIES OUT A LITTLE...DIURNAL HEATING WILL AID EMBEDDED SHORTWAVES TO KEEP CHANCE/MOUNTAIN...SLIGHT CHANCE/VALLEY POPS FOR EACH AFTERNOON AND EVENING. HOWEVER TYPE OF ACTIVITY WILL TREND AWAY FROM THE HEAVY RAIN PRODUCERS TOWARD A LESS MOIST TYPE OF THUNDERSTORM...WITH FASTER STORM MOVEMENT...GUSTY WINDS AND SMALL HAIL POSSIBLE. LITTLE CHANGE IN TEMPERATURES THROUGH THE PERIOD. && .GJT WATCHES/WARNINGS/ADVISORIES... .CO...NONE. .UT...NONE. JDC/ELH
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND JUNCTION CO 625 AM MDT TUE JUL 20 2004 COZ001>014-017>023-UTZ022>025-027>029-211300- ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES- CENTRAL COLORADO RIVER BASIN- CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-CENTRAL YAMPA RIVER BASIN- DEBEQUE TO SILT CORRIDOR-EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS- ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-FOUR CORNERS/UPPER DOLORES RIVER- GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS- GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN- NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER- ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH- SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU- UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY- UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS- 625 AM MDT TUE JUL 20 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN COLORADO AND EASTERN UTAH. .DAY ONE...TODAY AND TONIGHT... SCATTERED SLOW MOVING THUNDERSTORMS WILL OCCUR AGAIN THIS AFTERNOON... ESPECIALLY OVER THE MOUNTAINS AND THE NORTHERN HALF OF THE FORECAST AREA. THESE STORM WILL HAVE THE POTENTIAL TO PRODUCE LOCALLY HEAVY RAIN. LOCALLY HEAVY RAIN MAY CAUSE EXCESSIVE RUNOFF OR FLASH FLOODING... ESPECIALLY IN AREAS OF STEEP TERRAIN OR URBAN AREAS PRONE TO FLASH FLOODING...AND IN AREAS BURNED BY WILDFIRES. THUNDERSTORMS MAY ALSO BE ACCOMPANIED BY SMALL HAIL...FREQUENT CLOUD TO GROUND LIGHTNING...AND WIND GUSTS TO 35 MPH. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY... SCATTERED THUNDERSTORMS WILL BE POSSIBLE EACH AFTERNOON AND EVENING IN THE MOUNTAINS...WITH ISOLATED THUNDERSTORMS IN THE VALLEYS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT...BUT SPOTTERS ARE ENCOURAGED TO CALL IN RAINFALL...HAIL OR WIND REPORTS. CJC
The national radar mosaic for the moment the first event began.
1 heavy rain. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2004Every state in 2004This day in weather historyWarnings in Colorado, July 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5416834.